zbMATH — the first resource for mathematics

Mirror symmetry for log Calabi-Yau surfaces. I. (English) Zbl 1351.14024
Let \(Y\) be a smooth rational projective surface over an algebraically closed field \(\mathbb{K}\) of characteristic zero, and \(D\in|-K_Y|\) be a divisor of a singular nodal curve. The main result is a canonical synthetic construction of a mirror family to such a pair \((Y,D)\), called a Looijenga pair. For \(n\geq3\) the construction gives an embedded smoothing of the \(n\)-cycle \(V_n\) of coordinate planes in \(\mathbb{A}^n\), the “\(n\)-vertex”. The philosophy behind the construction is the tropicalization of the SYZ fibration picture in the spirit of the Gross-Siebert program. The base is replaced by a combinatorial object \(B\), the dual intersection complex of \((Y,D)\), on \(\mathbb{R}^2\) subdivided into cones, and the fibration is replaced by a flat deformation family of \(V_n\).
Relative Gromov-Witten invariants of \((Y,D)\) counting rational curves meeting \(D\) at a single point define an algebra structure on a certain vector space with canonical elements called theta functions, which generalize classical theta functions on Abelian varieties. They are constructed using a tropical analog of a disk with Maslov index 2, the so-called broken line. Deformation families of \(V_n\) are difficult to construct, but the deformations of \(V_n\backslash\{0\}\) are straightforward. The theta functions (log analogs of those from the Tyurin conjecture for polarized \(K3\) surfaces) are used to embed deformations of \(V_n\backslash\{0\}\) produced by “canonical scattering diagrams” into affine space, where the closure can be taken, giving a deformation of \(V_n\). The bulk of the argument is dedicated to proving that such deformations are extendable, and produce global theta functions indexed by elements of \(B\).
The construction so far only produces a family over the completion of \(\mathrm{Spec }\mathbb K[P]\) at the zero dimensional torus orbit, where \(P\) is a finitely generated monoid containing classes of all effective curves on \(Y\) obtained by choosing a strictly convex rational polyhedral cone containing the Mori cone. The second main result shows that the family extends across completions over larger strata. This involves studying products of theta functions and their tropical interpretation.
The third main result is a proof of the Looijenga’s conjecture that a 2-dimensional cusp singularity is smoothable if and only if the exceptional cycle of the dual cusp occurs as an anti-canonical cycle on a smooth projective rational surface. A key step is to represent the conjecture as a mirror symmetry claim in the case of and the intersection matrix \(D_i\cdot D_j\) being negative definite, where \(D=D_1+\cdots+D_n\). Then \(D\) can be analytically contracted into a cusp singularity, and the construction of the paper naturally produces the dual cusp. However, the construction of the theta functions is much more delicate in this context. The sums of monomials (associated with the broken lines), which define them, are always infinite here, and rather technical combinatorial analysis is required to prove their convergence. Moreover, the smoothing of the cusp singularity has to be proved, over and above the smoothing of the \(n\)-vertex.
The authors do not specify in what sense the constructed family is a mirror of \((Y,D)\), but, aside from the structural parallels with SYZ, they expect it to be one in the sense of the homological mirror symmetry when \(\mathbb{K}=\mathbb{C}\). The paper is part of a broader programme extending to the cases where \(D_i\cdot D_j\) is not negative definite. In particular, elsewhere in collaboration with Kontsevich the authors prove a number of conjectures concerning cluster varieties, such as positivity of the Laurent phenomenon and existence of the Fock-Goncharov dual basis. They also expect that further development of the technology of logarithmic Gromov-Witten invariants will lead to generalizing their mirror construction to analogs of Looijenga pairs in higher dimensions.

14J33 Mirror symmetry (algebro-geometric aspects)
14J32 Calabi-Yau manifolds (algebro-geometric aspects)
32Q25 Calabi-Yau theory (complex-analytic aspects)
53D45 Gromov-Witten invariants, quantum cohomology, Frobenius manifolds
53D37 Symplectic aspects of mirror symmetry, homological mirror symmetry, and Fukaya category
Full Text: DOI arXiv
[1] D. Abramovich and Q. Chen, Stable logarithmic maps to Deligne-Faltings pairs II, arXiv:1102.4531. · Zbl 1321.14025
[2] Alexeev, V., Complete moduli in the presence of Semiabelian group action, Ann. Math. (2), 155, 611-708, (2002) · Zbl 1052.14017
[3] M. Artin, Lectures on Deformations of Singularities, Lectures on Mathematics and Physics, vol. 54, Tata Inst. Fund. Res, Bombey, 1976. · Zbl 0395.14003
[4] Auroux, D., Mirror symmetry and T-duality in the complement of an anticanonical divisor, J. Gökova Geom. Topol., 1, 51-91, (2007) · Zbl 1181.53076
[5] A. Ash, D. Mumford, M. Rapoport, and Y. Tai, Smooth Compactification of Locally Symmetric Varieties, Math. Sci. Press, Brookline, 1975. · Zbl 0334.14007
[6] J. Bingener, Über formale komplexe Räume, Manuscr. Math., 24 (1978), 253-293. · Zbl 0381.32015
[7] Cayley, A., A memoir on cubic surfaces, Philos. Trans. R. Soc. Lond., 159, 231-326, (1869) · JFM 02.0576.01
[8] M. Carl, M. Pumperla, and B. Siebert, A tropical view of Landau-Ginzburg models, available at http://www.math.uni-hamburg.de/home/siebert/preprints/LGtrop.pdf. · Zbl 0241.14020
[9] Cho, C.-H.; Oh, Y.-G., Floer cohomology and disc instantons of Lagrangian torus fibers in Fano toric manifolds, Asian J. Math., 10, 773-814, (2006) · Zbl 1130.53055
[10] D. Eisenbud, Commutative Algebra with a View Toward Algebraic Geometry, Graduate Texts in Mathematics, vol. 150, Springer, New York, 1995. · Zbl 0819.13001
[11] Friedman, R.; Miranda, R., Smoothing cusp singularities of small length, Math. Ann., 263, 185-212, (1983) · Zbl 0488.14006
[12] Friedman, R.; Pinkham, H., Smoothings of cusp singularities via triangle singularities, Compos. Math., 53, 303-324, (1984) · Zbl 0594.14006
[13] A. Fujiki, On the blowing down of analytic spaces, Publ. Res. Inst. Math. Sci., 10 (1974/1975), 473-507. · Zbl 0316.32009
[14] Givental, A., Homological geometry. I. projective hypersurfaces, Sel. Math., 1, 325-345, (1995) · Zbl 0920.14028
[15] Gross, M., Mirror symmetry for P\^{}{2} and tropical geometry, Adv. Math., 224, 169-245, (2010) · Zbl 1190.14038
[16] M. Gross, Tropical Geometry and Mirror Symmetry, CBMS Regional Conf. Ser. in Math., vol. 114, AMS, Providence, 2011. · Zbl 1215.14061
[17] M. Gross, P. Hacking, and S. Keel, Moduli of surfaces with anti-canonical cycle, Comp. Math., to appear, Preprint, 2012. · Zbl 1330.14062
[18] M. Gross, P. Hacking, and S. Keel, Birational geometry of cluster algebras, Algebr. Geom., to appear Preprint, 2013. · Zbl 1322.14032
[19] M. Gross, P. Hacking, S. Keel, and M. Kontsevich, Canonical bases for cluster algebras, Preprint, 2014. · Zbl 1446.13015
[20] M. Gross, P. Hacking, and S. Keel, Mirror symmetry for log Calabi-Yau surfaces II, in preparation. · Zbl 1351.14024
[21] M. Gross, P. Hacking, S. Keel, and B. Siebert, Theta functions on varieties with effective anticanonical class, in preparation. · Zbl 1281.14044
[22] M. Gross, P. Hacking, S. Keel, and B. Siebert, Theta functions for K3 surfaces, in preparation. · Zbl 1039.53101
[23] Gross, M.; Pandharipande, R.; Siebert, B., The tropical vertex, Duke Math. J., 153, 197-362, (2010) · Zbl 1205.14069
[24] Gross, M.; Siebert, B., Mirror symmetry via logarithmic degeneration data, I, J. Differ. Geom., 72, 169-338, (2006) · Zbl 1107.14029
[25] Gross, M.; Siebert, B., From real affine geometry to complex geometry, Ann. Math., 174, 1301-1428, (2011) · Zbl 1266.53074
[26] Gross, M.; Siebert, B., Logarithmic Gromov-Witten invariants, J. Am. Math. Soc., 26, 451-510, (2013) · Zbl 1281.14044
[27] M. Gross and B. Siebert, Theta functions and mirror symmetry, arXiv:1204.1991 [math.AG].
[28] A. Grothendieck, Éléments de géométrie algébrique I. Le langage des schémas, Inst. Hautes Études Sci. Publ. Math., No. 4. · Zbl 0118.36206
[29] A. Grothendieck, Éléments de Géométrie Algébrique III, Étude Cohomologique des Faisceaux Cohérents i, Inst. Hautes Études Sci. Publ. Math., vol. 11, 1961. · Zbl 0122.16102
[30] Hacking, P., Compact moduli of plane curves, Duke Math. J., 124, 213-257, (2004) · Zbl 1060.14034
[31] Hirzebruch, F., Hilbert modular surfaces, Enseign. Math., 19, 183-281, (1973) · Zbl 0285.14007
[32] R. Hartshorne, Algebraic Geometry, Grad. Texts in Math., vol. 52, Springer, Berlin, 1977. · Zbl 0367.14001
[33] Ionel, E.-N.; Parker, T., Relative Gromov-Witten invariants, Ann. Math., 157, 45-96, (2003) · Zbl 1039.53101
[34] J. Kollár and S. Mori, Birational Geometry of Algebraic Varieties, Cambridge Tracts in Math., vol. 134, CUP, Cambridge, 1998. · Zbl 0926.14003
[35] Kontsevich, M.; Soibelman, Y.; Etingof, P. (ed.); Retakh, V. (ed.); Singer, I. M. (ed.), Affine structures and non-Archimedean analytic spaces, No. 244, 321-385, (2006), Basel · Zbl 1114.14027
[36] S. Lang, Algebra, 3rd ed., Grad. Texts in Math., vol. 211, Springer, Berlin, 2002. · Zbl 0984.00001
[37] Laufer, H., Taut two-dimensional singularities, Math. Ann., 205, 131-164, (1973) · Zbl 0281.32010
[38] Li, J., Stable morphisms to singular schemes and relative stable morphisms, J. Differ. Geom., 57, 509-578, (2000) · Zbl 1076.14540
[39] Li, J., A degeneration formula of GW-invariants, J. Differ. Geom., 60, 199-293, (2002) · Zbl 1063.14069
[40] Li, J.; Tian, G., Virtual moduli cycles and Gromov-Witten invariants of algebraic varieties, J. Am. Math. Soc., 11, 119-174, (1998) · Zbl 0912.14004
[41] Li, A.-M.; Ruan, Y., Symplectic surgery and Gromov-Witten invariants of Calabi-Yau 3-folds, I, Invent. Math., 145, 151-218, (2001) · Zbl 1062.53073
[42] Looijenga, E., Rational surfaces with an anticanonical cycle, Ann. Math. (2), 114, 267-322, (1981) · Zbl 0509.14035
[43] H. Matsumura, Commutative Ring Theory, CUP, Cambridge, 1989. · Zbl 0666.13002
[44] Mumford, D., An analytic construction of degenerating abelian varieties over complete rings, Compos. Math., 24, 239-272, (1972) · Zbl 0241.14020
[45] Nakamura, I., Inoue-Hirzebruch surfaces and a duality of hyperbolic unimodular singularities, Math. Ann., 252, 221-235, (1980) · Zbl 0425.14010
[46] Oblomkov, A., Double affine Hecke algebras of rank 1 and affine cubic surfaces, Int. Math. Res. Not., 2004, 877-912, (2004) · Zbl 1078.20005
[47] Reid, M., Decomposition of toric morphisms, No. 36, 395-418, (1983), Basel
[48] Strominger, A.; Yau, S.-T.; Zaslow, E., Mirror symmetry is \(T\)-duality, Nucl. Phys. B, 479, 243-259, (1996) · Zbl 0896.14024
[49] A. Tyurin, Geometric quantization and mirror symmetry, arXiv:math/9902027. · Zbl 1039.53058
[50] Wahl, J., Equisingular deformations of normal surface singularities I, Ann. Math. (2), 104, 325-356, (1976) · Zbl 0358.14007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.